Corticosteroid Injections More Dangerous To Patients Than Previously Thought: Study
According to the findings of a new study, corticosteroid injections may offer temporary relief for joint pain, but individuals may experience serious long-term side effects.
Researchers from Boston University indicate that steroid injections for hip and knee joint pain resulting from osteoarthritis may lead to the need for early joint replacement surgery and other serious side effects, such as early bone loss. The findings were published October 15, in the journal Radiology.
Osteoarthritis is one of the most common joint disorders, often affecting the hips or knees. One common temporary treatment for discomfort, pain, and inflammation is corticosteroid injections, but these injections may not be as safe as doctors thought.
Did You Know?
Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
More than 30 million Americans have osteoarthritis, which is a chronic condition that causes cartilage loss, joint inflammation, pain, swelling and in severe cases, bone destruction. Many doctors offer injections as a temporary way to mitigate pain and inflammation, but it is not a long-term treatment.
Historically, studies have shown conflicting evidence about the potential benefit of corticosteroid shots and the possible risks.
Researchers conducted a review of existing literature on osteoarthritis injections and side effects of joint injections. One study focusing on more than 16,500 patients who underwent knee or hip joint replacement indicated more than half of the patients had received corticosteroids injections in the prior two years.
According to the study, complication rates among patients who had corticosteroid shots may be underestimated, since more than 200 of the patients did not have follow-up imaging tests to assess the health or damage of the joints.
Additionally, the team analyzed data on 459 patients at Boston Medical Center who received one to three corticosteroid injections in the hip or knee in 2018. Of those, 8% of patients developed complications within 2-15 months following injections. Complications included cartilage loss, stress fractures, bone deterioration, and joint destruction needing replacement surgery.
The findings suggest that shots to the hips and knees may accelerate the progression of osteoarthritis and speed up the need for joint replacement surgery. The researchers warned that the injections may be more harmful than helpful, since patients report only temporary pain relief from the injections.
Researchers say they do not know why corticosteroids increase problems from osteoarthritis. They speculate perhaps the injections may be toxic to cartilage.
“Additional research endeavors are urgently needed to better understand and identify risk factors prior to intervention and to detect adverse joint events after injection as early as possible to prevent or minimize complications,” they wrote.
The researchers suggest doctors and their patients discuss using noninvasive approaches to treating osteoarthritis before turning to corticosteroids. Those approaches can include exercise, physical therapy and weight loss, which may help improve pain first.
KimOctober 19, 2022 at 7:26 pm
I just came from to knee surgeon that only want to give cortisone injection and not clean my knee out they both made excuses why they can't clean my knee out . I don't believe in cortisone injection. My father has taken injection for three year told my mother she needs to get copies of his first x-rays of his knees and get a present x-ray bet its worse
RonJanuary 25, 2020 at 12:05 pm
My god this drug is so dangerous and terrible. I had a single intravenous cortisone injection 1.5 years ago and it nearly destroyed my life. Too many side effects to count on my entire body. Then the doctors treated my like I was crazy because the drug left my body after 12 hours according to them, total BS. They only started taking me seriously once the scans showed massive bone loss in my spine [Show More]My god this drug is so dangerous and terrible. I had a single intravenous cortisone injection 1.5 years ago and it nearly destroyed my life. Too many side effects to count on my entire body. Then the doctors treated my like I was crazy because the drug left my body after 12 hours according to them, total BS. They only started taking me seriously once the scans showed massive bone loss in my spine in less than a year. Now it's 1.5 years on from that injection and I'm STILL sick and suffering side effects daily, although much less than that first year of hell.
Kimberly S MooreJanuary 22, 2020 at 9:10 pm
12 years ago I was hit in a crosswalk by a car. Steroid injections in my spine and other began and continued for years. 5 years ago I ditched the drugs they had me on, all of them. Now I need 2 full hip replacements due to bone on bone. The pain I live with every day and all night is exhausting. I can’t walk without continued RFAs on my spinal nerve joints. The settlement was barely enough to pay[Show More]12 years ago I was hit in a crosswalk by a car. Steroid injections in my spine and other began and continued for years. 5 years ago I ditched the drugs they had me on, all of them. Now I need 2 full hip replacements due to bone on bone. The pain I live with every day and all night is exhausting. I can’t walk without continued RFAs on my spinal nerve joints. The settlement was barely enough to pay everyone off for the 8 years of care and treatments. I’m out of money and at 51, I feel like I’m out of time.
CRYSTALDecember 1, 2019 at 2:46 pm
I've had only a few cortisone injections, but many lumbar & cervical epidural injections. I now have lumbar and hip osteoporosis which seems to be worsening rather quickly. I have also just been diagnosed with arteriolisthesis in my neck. Suggested treatment is more injections, but presents a problem because of the osteoporosis, which is to avoid steroids. Stuck in limbo.
NancyOctober 20, 2019 at 1:29 pm
I have had several cortisone shots in my knees for pain which did not work. I also had weight loss surgery hoping the pain would go away which did not and actually the pain is worse .and I do need a knee replacement. I am now wondering if the cortisone shots did worsen my condition instead of helping .
SandyOctober 18, 2019 at 7:21 pm
Is CORTICOSTEROID the same as Cortisone shots?
"*" indicates required fields
More Top Stories
A Bard Infuse-A-Port lawsuit claims a piece of a failed port catheter broke off, causing a woman to suffer a pulmonary embolism which has resulted in fragments of the device remaining in her heart.
A Wegovy gastroparesis lawsuit blames the weight loss drug for a stomach paralysis problems which left a woman with permanent injuries.
Uber faces a lawsuit from four passengers who say they were sexually assaulted by drivers, due to the company's lack of security measures and focus on passenger safety.